How long does withdrawal last?
This is not an easy question as there are short-term and long term considerations.
The withdrawal can be, and usually is, quite uncomfortable.
The initial phase can be as short as a week and up to a month.
Some symptoms are:
Abdominal cramps along with nausea and vomiting.
Long term withdrawal symptoms are a real possibility and are probably experienced by the majority of people withdrawing from many substances including opiates.
These problems can persist for months or years.
Common post-acute withdrawal symptoms are:
These feelings and problems will come and go. You will have good and bad days.
Although Post-Acute Withdrawal syndrome is not officially recognized it is commonly thought to exist. Because people do experience these feelings and behaviors it is important for anyone in recovery to have support.
Any of these episodes can be and often are a trigger to relapse.
There is a debate as to whether people should “tough it out” or try to stabilize using an alternative medication.
That is given the high risk of relapse and the consequences is it not better to improve the situation and feel the best you can as quickly as you can.
Medications such as Methadone and Buprenorphine can achieve this goal. It is true they do not avoid the problem of withdrawal but they do delay it. In the meantime the addicted person can feel “normal” both physically and mentally. This is especially true for buprenorphine (Suboxone, Zubslv and Bunavail).
At Brian Lynch, M.D. we concentrate on opiate withdrawal and the use of buprenorphine.
We, however, do not exclude those that want to try to not use any medication. Whoever is accepted into the program will be expected to design a personal physical and intellectual activity plan and stick to it. Both physical and mental activity has been shown to improve recover times.
With buprenorphine it is also possible, for most people, to avoid severe withdrawal. That is buprenorphine is a type of opiate and so it is addicting and when it is stopped withdrawal symptoms will appear. That said if one is disciplined about decreasing the dose over a very long period you can greatly minimize symptoms and stop